Iowa, 2022

Hail in Iowa, May 19, 2022

May 19, 2022 · NWS FSD · 1 event in 1 county or zone

Within scattered storms along a cold front, an isolated stronger thunderstorm developed and produced large hail near Ida Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Within scattered storms along a cold front, an isolated stronger thunderstorm developed and produced large hail near Ida Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 9:47 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 9:47 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1047 PM CDT Thu May 19 2022

.SHORT TERM...(This Evening through Friday)
Issued at 239 PM CDT Thu May 19 2022

KEY MESSAGES:
1. Hot and windy conditions this afternoon.
2. Still very conditional risk for convection later today.
3. Brief strong winds in the post-frontal regime this evening.
4. Cooler than normal, but mostly dry this weekend.
5. Still cooler than normal, with scattered rain next week.

THIS AFTERNOON: Surface analysis this afternoon places warm front
just on the edge of the CWA stretching NW to SE along the Buffalo
Ridge of SW Minnesota into north central Iowa.  Within this
corridor, and enhanced area of MLCAPE approaching 2000 J/KG persists
with 0-6KM shear 40-50 knots, and 0-1 helicity over 300 m2/s2. Deep
mixing suggested by the HRRR/RAP has come to fruition to the south
and southwest of the boundary, with meaningful boundary layer
moisture of 60 dew points just skirting along the southern edges of
the CWA from Ida Grove to Estherville.  Further west, dew points
have fallen into the lower 50s in most locations.

The greatest indications of where convection may try to develop will
be focused along the warm front in south central Minnesota, where
the strongest surface convergence exists.  WoFs data indicates the
greatest vertical motion potential exists just on the edge of
Cottonwood, Jackson, and Emmet counties within the next 1-2 hours.
Hail, damaging winds and a tornadic threat will be present in this
area, but that may likely end up east of the forecast area.

Elsewhere, have strayed away from any of the NAM clusters and NAM
related CAMS, which continue to significantly overplay boundary
layer moisture this afternoon. That said, it will be possible to see
isolated to scattered shower/storm development from Spencer
southwest towards Sioux City by late afternoon as convective temps
are met.  The result of the warm and dry boundary layer however is a
thin CAPE profile with high-based inverted V soundings.  Suggesting
at least some potential for localized strong winds in any robust
collapsing storm. Hail does not seem to be a risk with this
activity.

THIS EVENING/OVERNIGHT:  Our greatest potential for convection will
come as a strong frontal boundary surges southeast this evening.
Again, convection may struggle on this boundary given poor boundary
layer moisture. However, best surface convergence will be
maximized over NE Nebraska and adjacent areas of Iowa after 00Z,
potentially sparking a thin line of convection on the advancing
front. Again, CAPE is very thin, minimizing hail potential and
leading to localized strong winds, if any line can develop. DCAPE
is upwards of 1000-1200 J/KG. Convective development is certainly
not guaranteed. Further northwest, mid-lvl frontogenesis will
develop producing a narrow corridor of showers, and arrival of
broad mid-lvl forcing could spark additional showers and isolated
thunder further east into the overnight. Lift along the mid-lvl
frontal zone is maximized from mid- evening through early Friday
morning, but this precipitation area will be fighting an
increasing low- lvl dry layer which could lead to a more
impressive radar display than reality.

There will also be a small concern for a brief period of 30-45 mph
winds in the post frontal airmass this evening. Observations over
western SD have shown near advisory criteria at times this
afternoon. Have trended the forecast towards the highest mixing
models which bring a brief period of near advisory conditions. Due
to the short duration in winds, will opt for no advisory.

FRIDAY: Temperatures with quite a bit of cloud cover will remain
in place on Friday. Highs mix up into the 60s in most locations,
with wind gusts in the 20 to 30 mph range in the afternoon.

.LONG TERM...(Friday Night through Thursday)
Issued at 239 PM CDT Thu May 19 2022

SATURDAY-SUNDAY: Really no major changes made to the weekend
forecast.  The region will be under the influence of a deep upper
trough over central North America.   At the surface, high pressure
slides through the Northern Plains keeping temperatures 5 to 10
degrees below normal both Saturday and Sunday. Winds weaken Saturday
night, and could produce favorable radiational cooling conditions IF
we are able to shed the lingering low-mid lvl cloud cover.  Will
continue to advertise a risk of frost in most areas.

MONDAY-THURSDAY: There is more confidence in a mid-lvl trough
passing through the region late Monday into Tuesday.  Moisture will
slowly advect northward, but instability is going to be lacking. The
result will be passing showers through the Tri-State area into
Tuesday.  The northern US will be stuck in a bit of northwestern
flow into the middle of next week.  This general leads to minimal
severe weather risks and near to slightly cooler than normal
temperatures.  Some signs in medium to long range models that a
warmup will return for the end of next week to next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1037 PM CDT Thu May 19 2022

Isolated thunderstorms over northwestern IA will exit the area
around 06Z, though scattered showers over central and eastern SD
will continue through the late night hours. West/northwesterly winds
will be light overnight, then increase on Friday morning, gusting
25 to 30 kts into the afternoon. Winds will then decrease on
Friday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, May 19, 7:05 AM CST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
805 AM CDT Thu May 19 2022

SDZ038-039-050-052>054-057>061-063>065-068-069-201315-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
805 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Gusty west to northwest winds are expected late this afternoon.
Gusts up to 45 mph may be possible through midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost may be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ090-201315-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-
805 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may be possible late this
afternoon across portions of north central and northwestern Iowa.
Large hail up to half dollar size and damaging winds to 60 mph
can be expected with any storm that forms.

As a cold front arrives late Thursday evening, additional
thunderstorms may develop along and east of a line from Sioux City
to Spencer. These storms could also produce half dollar size hail
and 60 mph winds. The greatest risk for storms will fall between 8
pm and 11pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost may be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5-11 pm.

IAZ001-012-MNZ071-072-080-081-089-097-098-NEZ013-014-SDZ040-055-
056-062-066-067-070-071-201315-
Lyon-Sioux-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Dixon-
Dakota-Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union-
805 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hot and breezy conditions are expected to develop by Thursday
afternoon. As a cold front moves in from the west, there is a risk
for an isolated thunderstorm to develop in the evening. Any
thunderstorm that develops could produce marginally severe winds
of 60 mph, and small hail.

Gusty winds are expected Thursday evening and continue into the
overnight hours, with winds up to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost is possible Saturday night as temperatures fall into
the middle 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Omaha radar (KOAX), 136 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ida

When
May 19, 10:49 PM CST to 10:51 PM CST
Where
Ida County, 0.51 mi E of Ida Grove Muni Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
42.330, -95.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033142.